Alert archive / Nebraska / Tornado Warnings in 2008

Tornado Warning 15, NWS Omaha, NE

June 4, 2008Cass County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 4, 2008, 5:26 PM CDT for Cass County, Nebraska. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2008, 5:26 PM CDT (22:26 UTC)
Expired
Jun 4, 2008, 6:00 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Cass County, NE

The radar

The Omaha radar (KOAX), 57 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:27 PM CDTTSTM WND GST 60Murray, NE
Jun 4, 5:27 PM CDTHAIL 1.75Murray, NE
Jun 4, 5:40 PM CDTHAIL 0.753 S Plattsmouth, NE
Jun 4, 5:47 PM CDTHAIL 1.25Plattsmouth, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 2:46 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 042228
TOROAX
NEC025-042300-
/O.NEW.KOAX.TO.W.0015.080604T2226Z-080604T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
526 PM CDT WED JUN 4 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CASS COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 600 PM CDT.

* AT 522 PM CDT...A TORNADO WAS REPORTED NEAR MURRAY...OR 27 MILES
  SOUTH OF OMAHA...MOVING NORTHEAST AT 11 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MURRAY AND PLATTSMOUTH...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTHWEST IOWA AND EASTERN NEBRASKA.

LAT...LON 4092 9584 4087 9589 4090 9599 4106 9593
      4102 9586 4101 9587 4100 9586 4098 9584
      4096 9584 4095 9583
TIME...MOT...LOC 2226Z 207DEG 10KT 4089 9593

$$

DEE
2 follow-up statements
000 
WWUS53 KOAX 042236
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
536 PM CDT WED JUN 4 2008

NEC025-042300-
/O.CON.KOAX.TO.W.0015.000000T0000Z-080604T2300Z/
CASS NE-
536 PM CDT WED JUN 4 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHEASTERN CASS COUNTY...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR MURRAY...OR 25 MILES SOUTH OF OMAHA...MOVING
NORTHEAST AT 11 MPH.

LOCATIONS IMPACTED INCLUDE...PLATTSMOUTH.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLF SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTHWEST IOWA AND EASTERN NEBRASKA.

LAT...LON 4092 9584 4087 9589 4090 9599 4106 9593
      4102 9586 4101 9587 4100 9586 4098 9584
      4096 9584 4095 9583
TIME...MOT...LOC 2236Z 207DEG 10KT 4092 9589

$$


DEE
000 
WWUS53 KOAX 042253
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
553 PM CDT WED JUN 4 2008

NEC025-042303-
/O.EXP.KOAX.TO.W.0015.000000T0000Z-080604T2300Z/
CASS NE-
553 PM CDT WED JUN 4 2008

...THE TORNADO WARNING FOR NORTHEASTERN CASS COUNTY WILL EXPIRE AT
600 PM CDT...

THE WARNING WHICH WAS IN EFFECT WILL BE ALLOWED TO EXPIRE AS
SCHEDULED. SEVERE STORMS HAVE MOVED OUT OF THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING
FOR SOUTHWEST IOWA AND EASTERN NEBRASKA.

LAT...LON 4092 9584 4087 9589 4090 9599 4106 9593
      4102 9586 4101 9587 4100 9586 4098 9584
      4096 9584 4095 9583
TIME...MOT...LOC 2253Z 207DEG 10KT 4096 9586

$$

DEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 4, 2:50 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT WED JUN 4 2008

.DISCUSSION...
ACTIVE PATTERN CONTINUES THROUGH THE FORECAST PERIOD. MAIN
CONCERNS WILL BE WITH TIMING AND LOCATION OF CONVECTION.

18Z SURFACE ANALYSIS SHOWED LOW PRESSURE OVER SOUTHEAST COLORADO
WITH A WARM FRONT STRETCHING FROM SOUTHWEST INTO NORTHEAST KANSAS
AND NORTHERN MISSOURI. SOME CONVECTION ALREADY DEVELOPING IN CENTRAL
NEBRASKA AND NEAR SOUTHEAST SOUTH DAKOTA BORDER. INITIAL THOUGHTS
ARE FOR WARM FRONT NEAR SOUTHEAST BORDER TO BECOME THE MAIN
FOCUS FOR CONVECTION LATER THIS AFTERNOON AND THIS EVENING AS LOW
LEVEL JET KICKS IN AND COLORADO LOW LIFTS NORTHEAST TOWARD NEBRASKA.
PW VALUES APPROACHING 2 INCHES ACROSS THE AREA TONIGHT SO HEAVY RAIN
ALSO LIKELY WITH THE STORMS. EXPECT CONVECTION TO MAKE STEADY
PROGRESS NORTH OVERNIGHT AS BOTH NAM AND GFS MOVE 850-700MB THETA-E
AXIS FROM NEAR THE NEBRASKA KANSAS BORDER THIS EVENING TO SOUTHEAST
SOUTH DAKOTA AND NORTH CENTRAL IOWA BY MORNING. WILL ISSUE HEADLINES
FOR FLASH FLOOD WATCH TONIGHT 00Z-12Z FOR THE ENTIRE CWA DUE TO
RECENT RAINFALL.

AFTER A MORNING BREAK...THREAT OF SEVERE STORMS AND HEAVY RAIN WILL
RETURN TO THE AREA THURSDAY AFTERNOON AND THURSDAY NIGHT AS COLD
FRONT MOVES THROUGH ACCOMPANIED BY A STRONG UPPER WAVE...WITH
ANOTHER FRONT COMING ACROSS ON SATURDAY FOR YET ANOTHER CHANCE
OF STORMS.

LITTLE CHANGE TO THE EXTENDED AT THIS TIME WITH TREND TOWARD HPC
GUIDANCE.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 05/00Z.

STUBBORN LOW LEVEL MOISTURE KEPT MVFR/IFR CONDITIONS IN PLACE MUCH
OF THE MORNING...WITH KOMA STILL BELOW FL020 CIGS. HOWEVER EXPECT
CIGS TO LIFT TO VFR SOON AND REMAIN VFR THROUGH THE EVENING.
THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR IN CENTRAL NEBRASKA THEN
MOVE EAST WITH TIME...REACHING TAF SITES AFTER 03Z. SOME STORMS
COULD BE STRONG. LINGERING THUNDERSTORMS ARE POSSIBLE THROUGH
12Z-14Z TIMEFRAME. THEN A QUICK RETURN TO SOUTHERLY LOW LEVEL FLOW
BY 18Z WITH WIND SPEEDS GUSTING OVER 30KTS MUCH OF THE DAY. A COLD
FRONT WILL BE APPROACHING THE AREA FROM THE WEST LATE IN THE DAY
THURSDAY...AND WILL PRODUCE STRONG THUNDERSTORMS...LIKELY AFTER 22Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR NEZ011-012-015>018-030>034-042>045-050>053-
     065>068-078-088>093.

IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH THURSDAY
     MORNING FOR IAZ043-055-056-069-079-080-090-091.
&&

FOBERT/DERGAN
Hazardous weather outlook, Jun 4, 4:28 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
428 PM CDT WED JUN 4 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-051000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
428 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE AREA TONIGHT WITH
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THE PRIMARY
HAZARDS. SCATTERED THUNDERSTORMS HAD DEVELOPED NORTH OF A WARM FRONT
ALONG THE NEBRASKA...KANSAS BORDER LATE THIS AFTERNOON. STORMS WILL
SPREAD OR DEVELOP NORTH AHEAD OF THE WARM FRONT TONIGHT AS THE LOW
LEVEL JET INTENSIFIES.

SEVERE STORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON AS A COLD FRONT
APPROACHES THE AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES
WILL AGAIN BE THE PRIMARY HAZARDS ASSOCIATED WITH THE STORMS. HEAVY
RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS...ISOLATED
TORNADOES AND HEAVY RAIN WILL BE POSSIBLE YET THURSDAY NIGHT.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY AND
SATURDAY NIGHT AS ANOTHER COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGH THIS EVENING
ACROSS MUCH OF THE AREA.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:30 PM CDTFlash Flood WatchOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more31 hr
Jun 4, 4:49 PM CDTSevere Thunderstorm WarningOAXCass41 min
Jun 4, 5:24 PM CDTSevere Thunderstorm WarningOAXBoone51 min
Jun 4, 6:14 PM CDTSevere Thunderstorm WarningOAXBoone46 min
Jun 4, 6:31 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte44 min
Jun 4, 6:57 PM CDTSevere Thunderstorm WarningOAXButler48 min

Nearby

Tornado Warnings in Nebraska, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.